Amiodarone-Associated Optic Neuropathy
A 56-year-old male presented with complaints of gradual blurring in his left eye for 2 months. He was diagnosed with anterior ischemic optic neuropathy and referred to our department. The referring note cited a lower altitudinal defect in the left eye as of 3 weeks ago. The patient did not have a medical history of diabetes or hypertension, but did suffer from cardiac arrhythmias which were controlled under regular amiodarone treatment. No history of alcohol drinking or cigarette smoking was noted. Ophthalmoscopic examination showed a visual acuity of 6/6 in the right eye and 6/10 in the left. He could identify 15 plates in the right eye and only 4 plates in the left eye with the Ishihara test. Intraocular pressure was normal. Corneal verticillata was noted in both eyes. The anterior chambers were quiet and the lens was clear OU. A mild relative afferent pupillary defect was found in the left eye. Pale swelling of the left optic disc was found in the left fundus (Fig. 12.1). Fluorescein angiography revealed hypoperfusion of the upper disc OS in early phase and dye staining on left disc at late phase (Fig. 12.2), which is compatible with anterior ischemic optic neuropathy. A visual field test showed a constricted field associating with inferior cecocentral scotoma in the left eye (Fig. 12.3). Supportive treatment was given under the impression of anterior ischemic optic neuropathy. His vision deteriorated to 6/12 in the left eye with persistent disc edema 2 weeks later. Since the disc edema persisted for more than 3 months after onset, amiodarone was discontinued under his medical doctor’s supervision under the impression of suspected amiodarone-associated optic neuropathy. Six weeks later, his left vision recovered to 6/8.6 with marked resolution of disc edema (Fig. 12.4). His visual acuity recovered to 6/6 in the left eye 1 year later. His visual field improved partially after long-term follow-up (Fig. 12.5).
- 5.Johnson LN, Krohel GB, Thomas ER. The clinical spectrum of amiodarone-associated optic neuropathy. J Natl Med Assoc. 2004;96(11):1477–91.Google Scholar